Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Orbit equivalence of global attractors
of semilinear parabolic differential equations

Authors: Bernold Fiedler and Carlos Rocha
Journal: Trans. Amer. Math. Soc. 352 (2000), 257-284
MSC (1991): Primary 58F39, 35K55, 58F12
Published electronically: September 21, 1999
MathSciNet review: 1475682
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider global attractors ${\cal A}_f$ of dissipative parabolic equations

\begin{equation*}u_t=u_{xx}+f(x,u,u_x) \end{equation*}

on the unit interval $0\leq x\leq 1$ with Neumann boundary conditions. A permutation $\pi _f$ is defined by the two orderings of the set of (hyperbolic) equilibrium solutions $u_t\equiv 0$ according to their respective values at the two boundary points $x=0$ and $x=1.$ We prove that two global attractors, ${\cal A}_f$ and ${\cal A}_g$, are globally $C^0$ orbit equivalent, if their equilibrium permutations $\pi _f$ and $\pi _g$ coincide. In other words, some discrete information on the ordinary differential equation boundary value problem $u_t\equiv 0$ characterizes the attractor of the above partial differential equation, globally, up to orbit preserving homeomorphisms.

References [Enhancements On Off] (What's this?)

  • [AF88] S. Angenent and B. Fiedler. The dynamics of rotating waves in scalar reaction diffusion equations. Trans. Amer. Math. Soc., 307:545-568, (1988). MR 89h:35158
  • [Ama85] H. Amann. Global existence for semilinear parabolic systems. J. Reine Angew. Math., 360:47-83, (1985). MR 87b:35089
  • [Ang86] S. Angenent. The Morse-Smale property for a semi-linear parabolic equation. J. Diff. Eq., 62:427-442, (1986). MR 87e:58115
  • [Ang88] S. Angenent. The zero set of a solution of a parabolic equation. J. Reine Angew. Math., 390:79-96, (1988). MR 89j:35015
  • [Ang90] S. Angenent. Parabolic equations for curves on surfaces. I. curves with $p$-integrable curvature. Ann. Math., 132:451-483, (1990). MR 91k:35102
  • [Ang91] S. Angenent. Parabolic equations for curves on surfaces. II. intersections, blow-up and generalized solutions. Ann. Math., 133:171-215, (1991). MR 92b:58039
  • [Ari75] R. Aris. The Mathematical Theory of Diffusion and Reaction in Permeable Catalysts I, II. Clarendon Press, Oxford, 1975.
  • [BF88] P. Brunovský and B. Fiedler. Connecting orbits in scalar reaction diffusion equations. Dynamics Reported, 1:57-89, (1988). MR 89f:58071
  • [BF89] P. Brunovský and B. Fiedler. Connecting orbits in scalar reaction diffusion equations II: The complete solution. J. Diff. Eq., 81:106-135, (1989). MR 91d:35111
  • [BP87] P. Brunovský and P. Polá\v{c}ik. Generic hyperbolicity for reaction diffusion equations on symmetric domains. J. Appl. Math. Phys., 38:172-183, (1987). MR 88d:35102
  • [BV89] A.V. Babin and M.I. Vishik. Attractors in Evolutionary Equations. Nauka, Moscow, 1989. MR 92f:58101
  • [Cer68] J. Cerf. Sur les difféomorphismes de la sphère de dimension trois ($\Gamma _4=0$). Springer Verlag, Berlin, 1968. Lect. Notes in Math., vol. 53. MR 37:4824
  • [Cha74] N. Chafee. A stability analysis for a semilinear parabolic partial differential equation. J. Diff. Eq., 15:522-540, (1974). MR 50:10507
  • [CI74] N. Chafee and E. Infante. A bifurcation problem for a nonlinear parabolic equation. J. Applicable Analysis, 4:17-37, (1974). MR 55:13084
  • [CP89] J. Carr and R.L. Pego. Metastable patterns in solutions of $u_t=\epsilon^2u_{xx}-f(u)$. Comm. Pure Appl. Math., 42, 523-576, (1989). MR 90f:35091
  • [CS80] C. C. Conley and J. Smoller. Topological techniques in reaction diffusion equations. Springer Lect. Notes in Biomath., 38:473-483, (1980). MR 82j:35014
  • [Fen79] N. Fenichel. Geometric singular perturbation theory for ordinary differential equations. J. Diff. Eq., 31:53-98, (1979). MR 80m:58032
  • [FH89] G. Fusco and J.K. Hale. Slow-motion manifolds, dormant instability, and singular perturbations. J. Dyn. Diff. Eq., 1:75-94, (1989). MR 90i:35131
  • [Fie89] B. Fiedler. Discrete Ljapunov functionals and $\omega$-limit sets. Math. Mod. Num. Anal., 23:415-431, (1989). MR 91g:58166
  • [Fie94] B. Fiedler. Global attractors of one-dimensional parabolic equations: sixteen examples. Tatra Mountains Math. Publ., 4:67-92, (1994). MR 95g:35089
  • [Fie96] B. Fiedler. Do global attractors depend on boundary conditions? Doc. Math. J. DMV, 1:215-228, (1996). MR 97g:58099
  • [FO88] G. Fusco and W.M. Oliva. Jacobi matrices and transversality. Proc. Royal Soc. Edinburgh A, 109:231-243, (1988). MR 89k:58229
  • [FR91] G. Fusco and C. Rocha. A permutation related to the dynamics of a scalar parabolic PDE. J. Diff. Eq., 91:111-137, (1991). MR 92h:35008
  • [FR96] B. Fiedler and C. Rocha. Heteroclinic orbits of semilinear parabolic equations. J. Diff. Eq., 125:239-281, (1996). MR 96k:58200
  • [FR97] B. Fiedler and C. Rocha. Boundary permutations and global attractors of dissipative Jacobi systems. In preparation, (1997).
  • [FR98] B. Fiedler and C. Rocha. Realization of meander permutations by boundary value problems. Preprint, (1998).
  • [Hal88] J.K. Hale. Asymptotic Behavior of Dissipative Systems. Math. Surv. 25. AMS Publications, Providence, 1988. MR 89g:58059
  • [Hal94] J.K. Hale. Numerical dynamics. Contemporary Math., 172:1-30, (1994). MR 95g:58147
  • [Hen81] D. Henry. Geometric Theory of Semilinear Parabolic Equations. Lect. Notes Math. 840. Springer Verlag, New York, 1981. MR 83j:35084
  • [Hen85] D. Henry. Some infinite dimensional Morse-Smale systems defined by parabolic differential equations. J. Diff. Eq., 59:165-205, (1985). MR 86m:58080
  • [Hir88] M. W. Hirsch. Stability and convergence in strongly monotone dynamical systems. J. Reine Angew. Math., 383:1-58, (1988). MR 89c:58108
  • [HMO84] J.K. Hale, L.T. Magalhães, and W.M. Oliva. An Introduction to Infinite Dimensional Dynamical Systems - Geometric Theory. Springer Verlag, New York, 1984. MR 86h:34001
  • [Lad91] O.A. Ladyzhenskaya. Attractors for Semi-Groups and Evolution Equations. Cambridge University Press, 1991. MR 92k:58040
  • [Mat82] H. Matano. Nonincrease of the lap-number of a solution for a one-dimensional semi-linear parabolic equation. J. Fac. Sci. Univ. Tokyo Sec. IA, 29:401-441, (1982). MR 84m:35060
  • [Mat86] H. Matano. Strongly order-preserving local semi-dynamical systems - theory and applications. In F. Kappel H. Brezis, M.G. Crandall, editor, Semigroups, Theory and Applications, pages 178-185. John Wiley & Sons, New York, 1986. MR 88d:54053
  • [Mat88] H. Matano. Asymptotic behavior of solutions of semilinear heat equations on ${S}^1$. In J. Serrin W.-M. Ni, L.A. Peletier, editor, Nonlinear Diffusion Equations and their Equilibrium States II, pages 139-162. Springer Verlag, New York, 1988. MR 90b:35033
  • [Mat95] H. Matano. Personal communication, (1995).
  • [MPS88] J. Mallet-Paret and G. Sell. Inertial manifolds for reaction diffusion equations in higher space dimensions. J. Amer. Math. Soc., 1:805-866, (1988). MR 90h:58056
  • [MPS90] J. Mallet-Paret and H. Smith. The Poincaré-Bendixson theorem for monotone cyclic feedback systems. J. Diff. Eq., 4:367-421, (1990). MR 91k:58098
  • [Oli83] W.M. Oliva. Stability of Morse-Smale maps. Rel. Tec, IME-USP, São Paulo, MAP 0301, (1983).
  • [Pal69] J. Palis. On Morse-Smale dynamical systems. Topology, 8:385-404, (1969). MR 39:7620
  • [Paz83] A. Pazy. Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer Verlag, New York, 1983. MR 85g:47061
  • [PdM82] J. Palis and W. de Melo. Geometric Theory of Dynamical Systems. Springer Verlag, New York, 1982. MR 84a:58004
  • [Pol33] G. Polya. Qualitatives über Wärmeaustausch. Z. Angew. Math. Mech., 13:125-128, (1933).
  • [PS70] J. Palis and S. Smale. Structural stability theorems. In Global Analysis. Proc. Symp. in Pure Math. vol. XIV. AMS, Providence, 1970. MR 42:2505
  • [Rau95] G. Raugel. Personal communication, (1995).
  • [Roc91] C. Rocha. Properties of the attractor of a scalar parabolic PDE. J. Dyn. Diff. Eq., 3:575-591, (1991). MR 92m:35122
  • [Roc94] C. Rocha. Bifurcations in discretized reaction-diffusion equations. Resenhas IME-USP, 1:403-419, (1994). MR 96h:58160
  • [SGKM95] A.A. Samarskii, V.A. Galaktionov, S.P. Kurdyumov, and A.P. Mikhailov. Blow-Up in Quasilinear Parabolic Equations. Walter de Gruyter & Co., Berlin, 1995. MR 96b:35003
  • [Smo83] J. Smoller. Shock Waves and Reaction-Diffusion Equations. Springer Verlag, New York, 1983. MR 84d:35002
  • [Stu36] C. Sturm. Sur une classe d'équations à différences partielles. J. Math. Pure Appl., 1:373-444, (1836).
  • [Tem88] R. Temam. Infinite Dimensional Dynamical Systems in Mechanics and Physics. Springer Verlag, New York, 1988. MR 89m:58056
  • [Wol92] G. Wolansky. Stationary and quasi-stationary shock waves for non-spatially homogeneous Burger's equation in the limit of small dissipation. I. Indiana Univ. Math. J., 41:43-69, (1992). MR 93h:35185
  • [Wol94] G. Wolansky. On the slow evolution of quasi-stationary shock waves, J. Dyn. Differ. Equations, 6:247-276, (1994). MR 95c:35035
  • [Zel68] T.I. Zelenyak. Stabilization of solutions of boundary value problems for a second order parabolic equation with one space variable. Differential Equations, 4:17-22, (1968). MR 36:6806

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F39, 35K55, 58F12

Retrieve articles in all journals with MSC (1991): 58F39, 35K55, 58F12

Additional Information

Bernold Fiedler
Affiliation: Institut für Mathematik I, Freie Universität Berlin, Arnimallee 2-6, D-14195 Berlin, Germany

Carlos Rocha
Affiliation: Departamento de Matemática, Instituto Superior Técnico, Avenida Rovisco Pais, 1096 Lisboa Codex, Portugal

Received by editor(s): September 17, 1996
Received by editor(s) in revised form: June 12, 1997
Published electronically: September 21, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society